Doctors think there is a dodgy batch of the drug ecstasy in Christchurch after nine patients turned up at Christchurch Hospital's emergency department with similar symptoms on Saturday night.
They had symptoms and side effects associated with having taken an MDMA-containing substance, more commonly known as ecstasy.
They arrived in an agitated state, with dangerously high blood pressure and an elevated high heart rate.
Canterbury District Health Board says as the patients turned up in such a short space of time and in one place, a faulty batch may be responsible.
"We want to warn the public of the risks of taking ecstasy and similar drugs, and that because of a possibly faulty batch, the risk in Christchurch at this particular time is greater than ever," the DHB says.
- Dangerously strong batch of ecstasy going around
- Quarter of 'MDMA' pills tested turn out to be something else
- MDMA buyers at festivals getting 'seedy', more potent alternative
The DHB says it is better to flush the drug than to keep it or dispose of it in a landfill.
Damage to the heart can be permanent and other effects of the drug can lead to longer term mental health problems. Severe effects such as kidney failure, heart attacks and seizures may also occur.
Other symptoms and immediate effects of MDMA typically include dehydration, very high body temperature, grinding teeth and clenching of the jaw, insomnia and increased perspiration and sweating.